IMPORTANT NOTICE

The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at cust-serv@ams.org or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).

 

Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Analysis of least-squares mixed finite element methods for nonlinear nonstationary convection-diffusion problems


Author: Dan-Ping Yang
Journal: Math. Comp. 69 (2000), 929-963
MSC (1991): Primary 65N30, 35F15
DOI: https://doi.org/10.1090/S0025-5718-99-01172-2
Published electronically: August 24, 1999
MathSciNet review: 1665979
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Some least-squares mixed finite element methods for convection-diffusion problems, steady or nonstationary, are formulated, and convergence of these schemes is analyzed. The main results are that a new optimal a priori $L^2$ error estimate of a least-squares mixed finite element method for a steady convection-diffusion problem is developed and that four fully-discrete least-squares mixed finite element schemes for an initial-boundary value problem of a nonlinear nonstationary convection-diffusion equation are formulated. Also, some systematic theories on convergence of these schemes are established.


References [Enhancements On Off] (What's this?)

  • [1] R. A. Adams, Sobolev Spaces, Academic Press, New York. (1975). MR 56:9247
  • [2] A. K. Aziz, R. B. Kellogg and A. B. Stephens. Least-squares method for elliptic systems, Math. Comp. 44(1985), pp 53-70. MR 86i:65069
  • [3] P. B.Bochev and M. D. Gunzburger, Least-squares method for the velocity-pressure-stress formulation of the Stokes equations, Comput. Meth. Appl. Mech. Engrg. 126(1995), pp 267-287. MR 96g:76034
  • [4] F. Brezzi, J. Jr. Douglas, R. Duran and M. Fortin, Mixed finite elements for second order elliptic problems in three space variables, Numer. Math. 51(1987), pp 237-250. MR 88f:65190
  • [5] F. Brezzi, J. Jr. Douglas, M. Fortin and L. D. Marini, Efficient rectangular mixed finite elements in two and three space variables, RAIRO. Model. Math. Anal. Numer. 4(1987), pp 581-604. MR 88j:65249
  • [6] F. Brezzi, J. Jr. Douglas and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47(1985), pp 217-235.MR 87g:65133
  • [7] Z. Cai, R. Lazarov, T. A. Manteuffel and S. F. McCormick, First-order least squares for second-order partial differential equations: Part I, SIAM J. Numer. Anal. 6(1994), pp 1785-1799. MR 95i:65133
  • [8] G. F. Carey, A. I. Pehlivanov and P. S. Vassilevski, Least-squares mixed finite element method for non-selfadjoint elliptic problem , SIAM J. Scientific Computing 5(1995), pp 1126-1136. MR 97f:65069
  • [9] G. F. Carey, B. N. Jiang, Least-squares finite element method for 1st order hyperbolic systems. Int. J. Numer. Meth. Eng., 26 (1988) pp 81-93.MR 88k:65092
  • [10] C. L. Chang, A finite element method for first order elliptic system in three dimension, Appl. Math. Comp. 23(1987), pp 171-184.MR 89m:65100
  • [11] C. L. Chang, A least-squares finite element method for the Helmholtz equation, Comput. Meth. Appl. Mech. Engrg. 83(1990), pp 1-7.MR 91j:65166
  • [12] C. L. Chang and M. D. Gunzburger, A subdomain-Galerkin/least squares method for first order elliptic system in the plane , SIAM J. Numer. Anal. 27(1990), pp 1197-1211.MR 91i:65176
  • [13] C. L. Chang, An error estimate of the least squares finite element method for Stokes problem in three dimension , Math. Comp. (207)(1994), pp 41-50.MR 94i:65109
  • [14] C. L. Chang, S. Y. Yang and C. H. Hsu, A least-squares finite element method for incompressible flow in stress-velocity-pressure version, Comput. Meth. Appl. Mech. Engrg. 128(1995), pp 1-9.MR 96k:76085
  • [15] T. F. Chen, Semidiscrete least-squares methods for linear convection-diffusion problems, Comp. Math. Applic., 24(1992), pp 29-44.MR 93h:65121
  • [16] T. F. Chen, Semidiscrete least-squares methods for linear hyperbolic systems, Numer. Meth. PDE's., 8(1992), pp 423-442. MR 93f:65073
  • [17] P. G. Ciarlet, Finite element methods for elliptic problems, North-Holland, New York. 1978. MR 58:25001
  • [18] L. P. Franca and T. J. R. Hughes, Convergence analyses of Galerkin least-squares methods for symmetric advective-diffusive forms of the Stokes and incompressible Navier-Stokes equations, Comput. Meth. Appl. Mech. Engrg. 105(1993), pp 285-298.MR 94b:76031
  • [19] B. N. Jiang, and C. L. Chang, Least squares finite element for the Stokes problem, Comput. Meth. Appl. Mech. Engrg. 78(1990), pp 297-311.MR 91h:76058
  • [20] B. N. Jiang, and L. A. Povinelli, Least-squares finite element method for fluid dynamics, Comput. Meth. Appl. Mech. Engrg. 81 (1990), pp 13-37.MR 91f:76040
  • [21] B. N. Jiang and L. A. Povinelli, Optimal least squares finite element method for elliptic problems, Comput. Meth. Appl. Mech. Engrg. 102 (1990), pp 199-212.MR 93h:65139
  • [22] J. C. Nedelec, Mixed finite element in $R^3$, Numer. Math. 35(1980). pp 315-341.MR 81k:65125
  • [23] P. A. Raviart and J. M. Thomas, A mixed finite element method for 2nd order elliptic problems, Mathematical Aspects of finite element methods, Lecture Notes in Math (606), Springer-Verlag, Berlin, New York. (1977). pp 292-315.MR 58:3547
  • [24] L. Q. Tang, and T. T. H. Tsang, A least-square finite element method for time-dependent incompressible flows with thermal convection, Int. J. Numer. Meth. Fluids, 17(1993), pp 271-289.
  • [25] A. I. Pehlivanov, G. F. Carey and R. D. Lazarov. Least-squares mixed finite elements for second order elliptic problems, SIAM J. Numer. Anal. 31 (1994), 1368-1377. MR 95f:65206
  • [26] A. I. Pehlivanov, and G. F. Carey, Error estimate for least- squares mixed finite elements, RAIRO Medel. Math. Numer. Anal. 5(1994), pp 499-516.MR 96a:65170
  • [27] M. F. Wheeler, A priori $L^2$ error estimates for Galerkin approximation to parabolic partial differential equations. SIAM J. Numer. Anal. 4(1973), pp 723-759.MR 50:3613
  • [28] S. T. Yu, B. N. Jiang, N. S. Liu, and J. Wu, The least-squares finite element method for low-mach-number compressible viscous flows, Int. J. Numer. Meth. Fluids, 38(1995), pp 3591-3610. MR 96h:76060

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N30, 35F15

Retrieve articles in all journals with MSC (1991): 65N30, 35F15


Additional Information

Dan-Ping Yang
Affiliation: Department of Mathematics, University of Shandong, Jinan, Shandong, 250100, P. R. China
Email: dpyang@math.sdu.edu.cn

DOI: https://doi.org/10.1090/S0025-5718-99-01172-2
Keywords: Least-squares algorithm, mixed finite element, nonlinear convection-diffusion problem, convergence analysis
Received by editor(s): January 2, 1998
Received by editor(s) in revised form: August 14, 1998
Published electronically: August 24, 1999
Additional Notes: The research was supported by the China State Major Key Project for Basic Researches and by the Doctoral Point Foundation and the Trans-Century Training Programme Foundation for Talents by the China State Education Commission.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society